North Carolina, 2020

Damaging Winds in North Carolina, August 1, 2020

August 1, 2020 · NWS RAH · 3 events in 1 county or zone

A cluster of strong to severe storms developed along multiple outflows across portions the Sandhills and Coastal Plain of central North Carolina in a moist and unstable atmosphere. A few of the storms became severe and produced damaging winds gusts in Johnston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cluster of strong to severe storms developed along multiple outflows across portions the Sandhills and Coastal Plain of central North Carolina in a moist and unstable atmosphere. A few of the storms became severe and produced damaging winds gusts in Johnston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 1, 2:00 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
300 PM EDT Sat Aug 1 2020

.SYNOPSIS...
A front over northern NC will retreat northward into VA through this
evening, ahead of low pressure that will track northeastward through
the OH Valley. A cold front trailing the low will move into and then
become quasi-stationary along the Appalachians Sunday and Sunday
night, while Hurricane Isaias tracks near the Atlantic coast of FL.
Isaias will then accelerate northeastward near the eastern Carolinas
Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1155 AM Saturday...

A series of perturbations will amplify through a mean positive tilt
trough position over the mid MS Valley through tonight, while
shortwave ridging will extend from a 594 dm subtropical ridge near
and south of Bermuda wwd into the middle Atlantic. Between the two,
a weak trough evident in 200-300 mb upr air and dynamic tropopause
data will lift newd across the TN Valley and srn Appalachians today,
then across wrn NC/VA tonight. Weak 500 mb height rises (10 meter)
along the middle Atlantic coast this morning, forecast to continue
through this afternoon, will turn neutral to weakly falling (10
meters) over cntl NC tonight.

At the surface, a front has become quasi-stationary from the NC Outer
Banks wwd to near EDE, RWI, and SIF. A lower tropospheric
temperature gradient already existed across that front per observed
925-850 mb data over the srn middle Atlantic this morning; and
widespread stratus on the cool side of that boundary from nern NC
nwd across VA this morning will contribute to further frontogenesis
at the surface through differential diabatic heating. The front
should gradually retreat nwd into VA with the south to north erosion
of low clouds through the afternoon, and as the parent low lifts nwd
across the OH Valley.

The axis of convergence/Fgen and lift along the front will provide a
primary focus for convective initiation in the next few hours.
Additionally, a remnant outflow boundary from overnight convection
has stalled in an arc from the srn NC beaches nwwd into the srn
Coastal Plain and ern Sandhills of cntl NC. While that boundary has
largely weakened and "baked" in the warm sector during the past
several hours, it too may provide a focus for convective initiation
around Sampson and Harnett Co. through the same time. There exists a
se to nw gradient in mid level flow and effective shear from just 10-
15 kts at CHS and MHX, under the stronger influence of the foregoing
subtropical ridge, to 30-40 kts from BMX to GSO/RNK and WAL. As
such, cells that develop along the front over the ne Piedmont and
nrn Coastal Plain, and move with the mean swly flow newd into srn
VA, will exhibit multi-cell or transient supercellular organization
as they encounter backed surface flow and enhanced effective SRH
likely to strengthen up to 100-150 m2/s2 over sern VA. In contrast,
slower-moving pulse storms are expected in the Sandhills and srn and
cntl Coastal Plain, where the weaker mean flow exists.

Temperatures over the far nrn Piedmont and nrn Coastal Plain will
likely be a couple of degrees shy of previous forecast highs owing
to the presence of the front and low clouds. Additionally, mean
mixing ratios of 17-18 g/kg observed at MHX during the past 12 hours
suggest surface dewpoints will remain oppressive in the upr 70s over
much of the Coastal Plain and Sandhills today - up a couple of
degrees from previous forecast. Heat Index values may consequently
reach 110 over Cumberland, Sampson, Wayne Co.; and as such, the Heat
Advisory may be upgraded to a very short-fuse Excessive Heat Warning
for those counties if hourly trends support that idea.

Convection should diminish with loss of heating and in the absence
of any stronger and deeper forcing for ascent, which the high level
trough will likely be unable to provide while tracking just west of
cntl NC through tonight. Mild and muggy persistence lows ranging
from 70-75 over the nrn Piedmont to 75-80 in the Sandhills and srn
Coastal Plain are forecast.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 348 AM Saturday...

The mid/upper level trough over the mid MS and Ohio Valley will be
reinforced on Sunday by a northern stream trough dropping out of
central Canada which will lead to the development of an unseasonably
deep, full-latitude trough over the central and eastern US. The
subtropical ridge over the SE US will begin to weaken slightly and
Hurricane Isaias is forecast to steer around that weakness, and then
make a slight northward turn, along the SE US coast. Models are
trending a little slower with Isaias northward progression, and thus
it appears the impacts will be delayed.

In fact, it appears that drier air will briefly overspread the area
on Sunday. So Sunday is actually starting to look mostly dry across
the area, with the exception for some rain chances across the far
western zones, in closer proximity to the upper trough to our west
and the associated 65-75kt upper jet-streak extending along the
spine of Appalachians. Some of the models suggest the deeper
moisture could return as early as Sunday night, and we could start
to see the signs of the previously alluded Predecessor Rain
Event(PRE)starting to take shape by daybreak Monday. Will continue
to advertise highest rain chances across the far NW zones.

Due to the drier air over the region, dewpoints don't look as high
as previous days, with afternoon mixing lowering dewpoints in the
upper 60s to around 70. Thus,  despite similar dry bulb temps in the
lower to mid 90s, heat indices will likely top out in the upper 90s
to around 100. Lows in the lower to mid 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 300 PM Saturday...

An upper level trough will extend from Hudson Bay down through the
Great Lakes and all the way down to the Gulf of Mexico at the
beginning of the work week. Meanwhile, to the east of that,
Hurricane Isaias should be somewhere near the Georgia-Florida border
just offshore over the Atlantic Ocean Monday morning. The 11AM
Saturday official forecast from the NHC has the earliest reasonable
timing of the first impacts from the system affecting North Carolina
Monday evening, with the most likely timing being overnight Monday
into Tuesday. The previous discussion noted that the 01/00Z model
guidance suggested a slowing of the system, a trend that has
continued with the 01/12Z model guidance and the 11am NHC forecast.
It is now appearing that rain is more likely to linger into Tuesday.
In addition, storm total rainfall now appears to be in the range of
2-5 inches, with the greatest amounts along and west of the I-95
corridor. Strongest winds are still currently expected near and east
of I-95, although the track of stronger winds has shifted slightly
inland/to the west. Even with the slower approach of the storm,
everyone in central NC should take proper preparations since changes
to the forecast can sometimes be quick.

The upper level trough to our west will cut off into an upper level
low over southeastern Canada by the time Isaias departs, with a
trough extending into the Carolinas through Thursday. As the low
moves offshore Friday, the upper level flow will become more zonal.
However, a weak surface boundary will move through the Carolinas on
Wednesday and then park along the coast into the weekend. This will
keep a diurnal trend of showers/storms in the forecast through the
weekend. Temperatures will be in the mid 80s as Isaias moves
through, then rebound to around 90 for the rest of the week. There
should be only isolated heat index readings above 100 degrees.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 215 PM Saturday...

Scattered showers and storms will focus along a slowly nwd-
retreating warm front  around RWI through 00Z/Sun, with more-
isolated cells possible along outflow near FAY and RDU. Aside from a
low probability of patchy IFR-MVFR stratus Sun morning, VFR
conditions are expected through 18Z Sun.

Outlook: A front will settle into the Appalachians from the
northwest and stall on Sunday; and that will provide a focus for
showers and storms Sun afternoon, a couple of which may move as far
east as INT/GSO during the late afternoon-early evening. Convective
coverage is otherwise expected to be very minimal throughout cntl NC
through Monday morning. Moisture will then increase ahead of and in
association with Hurricane Isaias early next week, at which time IFR-
MVFR conditions by night and MVFR to VFR ones by day --and strong
winds particularly at FAY and RWI-- will result.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM EDT this evening for
NCZ010-011-026>028-040>043-075>078-084>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...Green
AVIATION...MWS
Hazardous weather outlook, Aug 1, 8:39 AM EST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
939 AM EDT Sat Aug 1 2020

NCZ010-011-026>028-040>043-075>078-084>086-088-089-021345-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Moore-Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
939 AM EDT Sat Aug 1 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, scattered thunderstorms are expected this afternoon
and evening. A few could be strong to severe with locally damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There remains significant uncertainty on the exact track and timing
of Isaias, but residents should begin preparations for possible
impacts from heavy rain and strong winds across central NC and
eastern NC Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038-039-073-074-083-021345-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Stanly-Montgomery-Anson-
939 AM EDT Sat Aug 1 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms could be strong to severe with locally damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There remains significant uncertainty on the exact track and timing
of Isaias, but residents should begin preparations for possible
impacts from heavy rain and strong winds across central NC and
eastern NC Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 12:58 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
158 PM EDT Sat Aug 1 2020

NCZ010-011-026-027-011900-
Nash NC-Franklin NC-Warren NC-Halifax NC-
158 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NASH...SOUTH
CENTRAL WARREN...WEST CENTRAL HALIFAX AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 300 PM EDT...

At 155 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Louisburg, moving northeast at 15 mph.

Wind gusts up to 45 mph and frequent cloud to ground lightning will
be possible with this storm.

Locations impacted include...
Red Oak, Castalia, Centerville and Aventon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Lightning, especially
the first strike, can be deadly. And wind gusts as high as 45 mph
are capable of tree damage.

&&

LAT...LON 3598 7814 3601 7832 3611 7828 3621 7815
      3627 7802 3620 7787 3604 7788
TIME...MOT...LOC 1755Z 242DEG 12KT 3609 7813

26
Special weather statement, Aug 1, 2:42 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
342 PM EDT Sat Aug 1 2020

NCZ078-012045-
Wayne NC-
342 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE COUNTY UNTIL
445 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Olive, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Brogden, Cliffs
Of The Neuse State Park and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3534 7782 3518 7784 3516 7788 3515 7789
      3517 7793 3516 7797 3518 7799 3519 7802
      3519 7804 3518 7807 3519 7816 3521 7816
      3543 7783 3540 7780 3538 7780
TIME...MOT...LOC 1941Z 236DEG 17KT 3515 7807

26
Special weather statement, Aug 1, 3:01 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
401 PM EDT Sat Aug 1 2020

NCZ009-026-012100-
Franklin NC-Vance NC-
401 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VANCE AND FRANKLIN
COUNTIES UNTIL 500 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklinton, or near Louisburg, moving north at 15 mph.

Pea size hail and wind gusts up to 55 mph will be possible with this
storm.

Locations impacted include...
Louisburg, Franklinton, Kittrell, Youngsville, Centerville and
Ingleside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
55 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3627 7828 3625 7820 3620 7810 3593 7830
      3593 7835 3594 7839 3598 7843 3598 7845
      3600 7849 3625 7844 3627 7834
TIME...MOT...LOC 2000Z 200DEG 11KT 3604 7838

26
Special weather statement, Aug 1, 3:01 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
401 PM EDT Sat Aug 1 2020

NCZ011-028-012100-
Edgecombe NC-Halifax NC-
401 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 500 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Scotland Neck, or 12 miles north of Tarboro, moving
northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scotland Neck, Enfield, Whitakers, Leggett and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3610 7724 3609 7731 3606 7734 3596 7764
      3609 7773 3612 7771 3614 7771 3614 7772
      3615 7771 3630 7742 3626 7741 3624 7738
      3621 7738 3619 7735 3619 7733 3617 7731
      3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2001Z 241DEG 16KT 3608 7762

Green
Special weather statement, Aug 1, 3:07 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
407 PM EDT Sat Aug 1 2020

NCZ026-027-041>043-012100-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
407 PM EDT Sat Aug 1 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
NASH... SOUTHEASTERN WAKE...WESTERN WILSON...JOHNSTON AND SOUTH
CENTRAL FRANKLIN COUNTIES UNTIL 500 PM EDT...

At 406 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Garner to near Benson
to Smithfield. Movement was northeast at 25 mph.

Wind gusts up to 55 mph will be possible with these storms.

Locations impacted include...
Smithfield, Wilson, Garner, Clayton, Zebulon, Bailey, Bunn,
Knightdale, Micro and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

These thunderstorms are producing an excessive amount of deadly cloud
to ground lightning. Seek shelter indoors and stay away from windows.
If you cannot seek shelter indoors, an enclosed vehicle can provide
safe shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.

&&

LAT...LON 3560 7806 3554 7809 3540 7828 3543 7855
      3555 7867 3569 7859 3600 7823 3589 7792
      3568 7790 3559 7802
TIME...MOT...LOC 2006Z 228DEG 22KT 3563 7857 3544 7855 3551 7837

26
Special weather statement, Aug 1, 3:25 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
425 PM EDT Sat Aug 1 2020

NCZ077-012100-
Harnett NC-
425 PM EDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT COUNTY UNTIL 500
PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park, Anderson Creek and
Buies Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3536 7903 3556 7885 3552 7869 3550 7868
      3549 7866 3547 7865 3545 7862 3541 7860
      3540 7861 3526 7881 3525 7885 3524 7886
      3524 7887 3523 7888
TIME...MOT...LOC 2024Z 224DEG 19KT 3536 7889

Green

The radar

The Raleigh/Durham radar (KRAX), 27 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
August 1, 3:33 PM EST
Where
Johnston County, 0.79 mi SW of Pine Level
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.512, -78.260

Multiple power lines were reported down near the intersection of United States Highway 70 Alternate and Catherine Street.

Thunderstorm Wind, Johnston

When
August 1, 3:34 PM EST
Where
Johnston County, 0.6 mi WNW of Emit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.734, -78.279

A large tree was reported down at North Carolina Highway 231 and Richardson Road.

Thunderstorm Wind, Johnston

When
August 1, 3:44 PM EST
Where
Johnston County, 1.77 mi SW of Emit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.713, -78.294

One tree was reported down at North Carolina Highway 96 and Covered Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915907, 915908, 915910.